Beware the Dangerous New Drug Being Abused by Youth: XANAX
Most parents are familiar with the tendency of youth to start using alcohol or marijuana. It’s a good bet, however, that few are ready to think of their teenaged child abusing Xanax, the anti-anxiety drug. But across the country, more incidents of middle and high school and college students abusing this drug are surfacing, often with very harmful results.
Xanax is the brand name for the widely-prescribed anti-anxiety drug alprazolam, a type of drug called a benzodiazepine (benzos, for short). It’s in the same category as Valium, Ativan, Klonopin and Restoril. It’s long been common for those abusing opioids like hydrocodone or oxycodone to add a benzodiazepine to their cocktail of drugs to intensify the effects they experience. But because both drugs suppress the body’s ability to breathe, this combination makes it easier to achieve a fatal overdose. The same with alcohol—a person who is abusing benzos or taking them as prescribed risks a fatal outcome if they also consume alcohol.
Incidents Reported in School after School
News services from every corner of the country have carried stories like these:
- 2016: The New York Post told the story of Aaron Dimler of the University of Minnesota who trashed his scholarship, football career and school plans by abusing Xanax. The night he was finally arrested, he had taken 120 times the usual dosage of this drug and then passed out.
- 2016: A news report from an ABC affiliate in Carmel Valley, California reported on three teens who had to be hospitalized after overdosing on Xanax.
- 2016: Three students at separate Austin high schools were found with Xanax and charged with drug possession.
- 2017: Fox News reported that two middle school students faced disciplinary action after distributing Xanax pills to 16 eight-graders who then became ill and needed to be transported to the hospital.
- 2017: Eleven middle school students in Santa Ana, California were transported to the hospital after showing signs of Xanax intoxication.
- 2017: In Loudoun County, Virginia, seven middle school students were sharing a drink that contained Xanax. They did not need to be transported to a hospital. The same news report commented on an incident in nearby Potomac Falls High School where two students were found in possession of suspected Xanax.
- 2017: Eight high school students in the Tucson United School District were found intoxicated with Xanax. Seven had to be taken to the hospital.
Symptoms Manifested by These Youth
A young person abusing Xanax is likely to show some or all of these symptoms:
- Slurred speech
- Upset stomach
- Memory loss
What makes Xanax abuse doubly dangerous is how addictive the drug is. According to the FDA-approved prescribing instructions, this drug is supposed to only be used for the most transient (passing quickly) panic attacks or periods of anxiety. The risk of addiction increases significantly if a patient takes this drug longer than 12 weeks. Of course, some doctors prescribe this drug for years.
If a person tries to withdraw from this drug on their own or even taper off the drug too quickly with a doctor’s help, they can experience seizures. Other symptoms of withdrawal include impaired concentration, muscle cramps, muscle twitch, diarrhea, appetite decrease, anxiety and insomnia.
Mixing this drug with any drug that slows the breathing or heart rate can endanger a person’s life. These drugs include:
- Other benzodiazepines such as Valium, Ativan or Rohypnol
- Barbiturates (sleeping pills) such as Luminal, Nembutal or Seconal
- Sleep aids such as Ambien (zolpidem) or Lunesta (eszopiclone)
- Opioid painkillers such as oxycodone, hydrocodone, morphine or hydromorphone
Unfortunately, this is another trend in drug abuse that parents must become familiar with if they are to keep their children safe.